A 52-year-old obese woman has long-standing type 2 diabetes mellitus inadequately
controlled on metformin and pioglitazone. Insulin glargine (15 units subcutaneously at
bedtime) has recently been started because of a hemoglobin A1C level of 8.4. Over the
weekend, she develops nausea, vomiting, and diarrhea after exposure to family members with
a similar illness. Afraid of hypoglycemia, the patient omits the insulin for 3 nights. Over the
next 24 hours, she develops lethargy and is brought to the emergency room. On examination,
she is afebrile and unresponsive to verbal command.
Blood pressure is 84/52.
Skin turgor is poor and mucous membranes dry.
Neurological examination is nonfocal; she does not have neck rigidity.
Laboratory results are as follows:
Na: 126 mEq/L
K: 4.0 mEq/L
Cl: 95 mEq/L
HCO3: 22 mEq/L
Glucose: 1100 mg/dL
BUN: 84 mg/dL
Creatinine: 3.0 mg/dL
Which of the following is the most likely cause of this patient’s coma?
Hyperosmolar hyperglycemic state
Syndrome of inappropriate ADH secretion
Correct Answer B. Hyperosmolar hyperglycemic state
This woman with poorly controlled diabetes has developed hyperglycemia and lethargy
during an episode suggestive of viral gastroenteritis. Her presentation is most consistent with
hyperosmolar nonketotic coma. This condition typically occurs in type 2 diabetics who
become volume depleted and develop renal insufficiency. Glucose is no longer able to spill
out into the urine, the blood glucose skyrockets, and severe hypertonicity leads to brain
dysfunction and coma.
Choice A. Incorrect Answer. Diabetic ketoacidosis would be associated with a much lower
serum bicarbonate level and with an elevated anion gap. This patient’s anion gap is 9 mEq/L
(126 − [95 + 22]), which is well within the normal range. This patient’s hyponatremia is
minimal and is related to the osmotic effects of hyper-glycemia.
Choice C. Incorrect Answer. Patients with SIADH have an inappropriate production of ADH,
leading to water retention and consequent hypotonicity (not hypertonicity, as in this case). The
diagnosis of SIADH or drug-induced hyponatremia cannot be made in the setting of severe
Choice D. Incorrect answer. The diagnosis of SIADH or drug-induced hyponatremia cannot
be made in the setting of severe hypovolemia. Although the oral hypoglycemic
chlorpropamide can cause drug-induced hyponatremia, this patient was not taking a
Choice E. Incorrect answer. Meningitis can be associated with hyponatremia. But this
patient’s hypertonicity and lack of meningeal signs point toward hyperosmolar nonketotic
coma as the cause of her illness.
HHS most commonly occurs in patients with type 2 DM who have some concomitant illness
that leads to reduced fluid intake. Infection is the most common preceding illness, but many
other conditions can cause altered mentation, dehydration, or both. Once HHS has developed,
it may be difficult to differentiate it from the antecedent illness.